Alert archive / Oregon / Freeze Warnings in 2012

Freeze Warning 1, NWS Medford, OR

January 11, 2012Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Jan 11, 2012, 2:39 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 12, 2012, 3:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2012, 2:39 PM PST (22:39 UTC)
In effect from
Jan 12, 2012, 3:00 AM PST
Expired
Jan 12, 2012, 9:00 AM PST
In force
6 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WWUS76 KMFR 112239
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
239 PM PST WED JAN 11 2012

ORZ021-120645-
/O.NEW.KMFR.FZ.W.0001.120112T1100Z-120112T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...NORTH BEND...COQUILLE
239 PM PST WED JAN 11 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM PST THURSDAY. 

* TEMPERATURES...LOW TEMPERATURES WILL FALL TO BETWEEN 29 AND 32
  DEGREES LATE TONIGHT INTO THURSDAY MORNING.

* LOCATIONS INCLUDE: NORTH BEND...COQUILLE.

* IMPACTS...LOCAL ICY CONDITIONS MAY DEVELOP ON ROADS. UNPROTECTED
  WATER PIPES COULD FREEZE AND BURST. SENSITIVE VEGETATION MAY BE
  KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ORZ023-024-026-120645-
/O.CON.KMFR.AS.Y.0001.000000T0000Z-120114T1200Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ASHLAND
239 PM PST WED JAN 11 2012

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY. 

* SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN OVER THE AREA 
  THROUGH FRIDAY NIGHT. LIGHT WINDS AND A STRONG TEMPERATURE 
  INVERSION WILL RESULT IN POOR VENTILATION AND TRAPPED 
  POLLUTANTS IN THE VALLEYS. 

* LOCATIONS INCLUDE: ROSEBURG...SUTHERLIN...GRANTS
  PASS...MEDFORD...ASHLAND.

* IMPACTS...AIR QUALITY WILL BE DEGRADED IN THE VALLEYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE.

&&

$$

CC
2 follow-up statements
167 
WWUS76 KMFR 120631
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1031 PM PST WED JAN 11 2012

ORZ021-121700-
/O.CON.KMFR.FZ.W.0001.120112T1100Z-120112T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...NORTH BEND...COQUILLE
1031 PM PST WED JAN 11 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
   THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
THURSDAY. 

* TEMPERATURES...LOW TEMPERATURES WILL FALL TO BETWEEN 29 AND 32 
  DEGREES LATE TONIGHT INTO THURSDAY MORNING. 

* LOCATIONS INCLUDE: NORTH BEND...COQUILLE.

* IMPACTS...LOCAL ICY CONDITIONS MAY DEVELOP ON ROADS.
  UNPROTECTED WATER PIPES COULD FREEZE AND BURST. SENSITIVE 
  VEGETATION MAY BE KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ORZ023-024-026-121715-
/O.CON.KMFR.AS.Y.0001.000000T0000Z-120114T1200Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ASHLAND
1031 PM PST WED JAN 11 2012

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
   SATURDAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY. 

* SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN OVER THE AREA 
  THROUGH FRIDAY NIGHT. LIGHT WINDS AND A STRONG TEMPERATURE 
  INVERSION WILL RESULT IN POOR VENTILATION AND TRAPPED 
  POLLUTANTS IN THE VALLEYS. 

* LOCATIONS INCLUDE: ROSEBURG...SUTHERLIN...GRANTS PASS... 
  MEDFORD...ASHLAND.

* IMPACTS...AIR QUALITY WILL BE DEGRADED IN THE VALLEYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE.

&&

$$

STOCKTON
927 
WWUS76 KMFR 121659
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
859 AM PST THU JAN 12 2012

ORZ021-121800-
/O.EXP.KMFR.FZ.W.0001.000000T0000Z-120112T1700Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITIES OF...NORTH BEND...COQUILLE
859 AM PST THU JAN 12 2012

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING. 

TEMPERATURES HAVE WARMED ABOVE FREEZING.

$$

ORZ023-024-026-130500-
/O.CON.KMFR.AS.Y.0001.000000T0000Z-120114T1200Z/
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
INCLUDING THE CITIES OF...ROSEBURG...SUTHERLIN...GREEN...
GRANTS PASS...MEDFORD...ASHLAND
859 AM PST THU JAN 12 2012

...AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY...

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY. 

* SYNOPSIS...STRONG HIGH PRESSURE WILL REMAIN OVER THE AREA 
  THROUGH FRIDAY NIGHT. LIGHT WINDS AND A STRONG TEMPERATURE 
  INVERSION WILL RESULT IN POOR VENTILATION AND TRAPPED 
  POLLUTANTS IN THE VALLEYS. 

* LOCATIONS INCLUDE: ROSEBURG...SUTHERLIN...GREEN...GRANTS 
  PASS...MEDFORD...ASHLAND. 

* IMPACTS...AIR QUALITY WILL BE DEGRADED IN THE VALLEYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AN AIR STAGNATION ADVISORY INDICATES THAT DUE TO LIMITED MOVEMENT
OF AN AIRMASS ACROSS THE ADVISORY AREA...POLLUTION WILL INCREASE.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Jan 11, 2:39 PM PST, 0 minutes earlier.

Area forecast discussion, Jan 11, 2:39 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
239 PM PST WED JAN 11 2012

.SHORT TERM...BEHIND A WEAK DISTURBANCE...THE HIGH PRESSURE RIDGE
WITH STRENGTHEN TONIGHT INTO THURSDAY. THIS WILL BRING ANOTHER
NIGHT OF OFFSHORE FLOW WITH WARM AND BREEZY CONDITIONS OVER THE
MOUNTAINS. MEANWHILE COOLER AND MOISTER AIR IN THE VALLEYS WILL
RESULT IN VALLEY FOG AND LOW STRATUS AGAIN TONIGHT INTO THURSDAY
MORNING FOR INLAND WESTERN VALLEYS. ALONG THE COAST...EXPECT COLD
MORNING TEMPERATURES IN COASTAL AND VALLEYS LOCATIONS OF COOS
COUNTY. FOG AND LOW CLOUDS ARE EXPECTED TO CLEAR LATE THURSDAY
MORNING INTO THURSDAY AFTERNOON OVER THE WESTERN VALLEYS. ALSO
THURSDAY AFTERNOON THE OFFSHORE FLOW WILL GRADUALLY WEAKEN AND THE
SURFACE PRESSURE GRADIENT WEAKENS OVER THE AREA.

THE HIGH PRESSURE RIDGE PERSISTS THROUGH FRIDAY. THIS WILL BRING
CONTINUED INVERSIONS IN THE VALLEYS WITH STAGNANT AIR AND
OVERNIGHT AND MORNING AREAS OF VALLEY FOG AND LOW CLOUDS.

BY LATE SATURDAY...EXPECT THE PATTERN TO CHANGE. MODELS INDICATE  A
FRONT WILL APPROACH THE COAST LATE SATURDAY AFTERNOON WITH AN
UPPER TROUGH DEVELOPING OFF THE COAST. AS THIS FRONT MOVES INLAND
EXPECT RAIN AND SNOW TO DEVELOP SATURDAY EVENING AND
NIGHT...MAINLY FROM THE CASCADES WEST. SNOW LEVELS ARE FORECAST TO
QUICKLY LOWER FROM 5000 TO 6000 FEET SATURDAY EVENING DOWN TO 1500 TO
3500 FEET SATURDAY NIGHT. AS SHOWERS CONTINUE WITH THE TROUGH AXIS
MOVING INLAND OVERNIGHT...EXPECT LIGHT SNOW ACCUMULATIONS TO DEVELOP
OVER THE CASCADES AND WESTWARD IN SOUTHERN OREGON. THIS MAY BRING
LIGHT SNOW TO THE PASSES ALONG INTERSTATE 5 AND THE PASSES IN THE
SOUTHERN OREGON CASCADES SATURDAY NIGHT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY. LOW SNOW LEVELS WILL
CONTINUE INTO SUNDAY. THE EXACT MAGNITUDE OF THE COLD AIR IS IN
QUESTION GIVEN THAT THIS IS NEARLY 4 DAYS IN THE FUTURE. WITH THAT
SAID...OPERATIONAL MODELS AND THE GFS ENSEMBLE MEAN ARE IN GOOD
AGREEMENT THAT 850MB TEMPERATURES WILL BOTTOM OUT AROUND -6C
MONDAY MORNING. GIVEN THE EXPECTED COLD AIR ALOFT...PRECIPITATION
SHOULD BE MAINLY SHOWERY IN NATURE...AND SNOW LEVELS COULD REACH
THEIR LOWEST LEVELS IN MORE THAN A MONTH. THE CURRENT FORECAST HAS
SNOW LEVELS REACHING VALLEY FLOORS SUNDAY NIGHT INTO MONDAY BUT
MODEL OUTPUT INDICATES LITTLE PRECIPITATION IN THE VALLEYS.
CONVERSELY...GOOD UPSLOPE WESTERLY FLOW SHOULD ENHANCE SNOWFALL
OVER THE CASCADES AND SEVERAL INCHES ARE EXPECTED THERE LATE IN
THE WEEKEND INTO EARLY NEXT WEEK.

THERE IS NOW MORE CLARITY REGARDING THE EVOLUTION OF THE WEATHER
PATTERN NEXT WEEK FROM TUESDAY ONWARD. BOTH THE ECMWF AND GFS SHOW A
STRONG JET STREAM CARRYING A LONG FETCH OF MOISTURE INTO THE OREGON
COAST LATE TUESDAY. AGREEMENT AMONGST MODEL ENSEMBLE MEMBERS
PROVIDES ABOVE NORMAL CONFIDENCE IN THIS SCENARIO PANNING OUT. HEAVY
PRECIPITATION...RISING SNOW LEVELS...AND STRONG WINDS ARE MOST
LIKELY TO ACCOMPANY THIS ACTIVE WEATHER PATTERN. SEE THE SPECIAL
WEATHER STATEMENT FOR MORE DETAILS.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THIS AFTERNOON INTO EARLY
THIS EVENING ACROSS THE AREA. THEN EXPECT PATCHY VALLEY FOG ALONG
WITH AREAS OF MVFR AND IFR CONDITIONS IN LOW CEILINGS TO DEVELOP
LATE THIS EVENING IN THE UMPQUA...BECOMING WIDESPREAD IN THE
UMPQUA TONIGHT INTO THURSDAY. ALSO LATE TONIGHT INTO EARLY THURSDAY
MORNING...EXPECT AREAS OF IFR IN FOG TO DEVELOP IN THE
ROGUE...ILLINOIS AND APPLEGATE VALLEYS. LOW CEILINGS AND FOG ARE
EXPECTED TO PERSIST IN THE WESTERN VALLEYS THROUGH LATE MORNING WITH
VFR ELSEWHERE

&&

.PREV DISCUSSION... /ISSUED 832 AM PST WED JAN 11 2012/

SHORT TERM...

LOW LEVEL OFFSHORE FLOW HAS ALREADY DEVELOPED. ONCE AGAIN COLD AIR
HAS BEEN TRAPPED IN THE WEST SIDE VALLEYS...AND OVERNIGHT LOW
CLOUDS AND FOG WILL LINGER INTO THE DAYTIME HOURS. THE RIDGES AND
COAST WILL BE WARMER..BREEZY...AND MOSTLY CLEAR. THIS PATTERN WILL
PERSIST INTO FRIDAY...WHEN THE GRADIENTS WILL SLACK OFF AND THE
WINDS WILL DIMINISH.

THE PATTERN WILL BECOME PROGRESSIVE ONCE AGAIN AT THAT TIME.  THE
GFS AND EC MODEL SOLUTIONS SLOWLY BRING IN AN UPPER TROUGH
SATURDAY INTO SUNDAY. WEAK SYSTEMS WITH LIGHT PRECIPITATION WILL
MOVE IN SATURDAY AFTERNOON OR NIGHT AND PERSIST THROUGH THE REST
OF THE WEEKEND. STRONGER AND WETTER SYSTEMS WILL MOVE IN BEGINNING
MONDAY NIGHT AND CONTINUE THROUGH THE REST OF THE WEEK. THOSE
DESIRING MORE PRECIPITATION HAVE SOMETHING TO LOOK FORWARD TO!

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 3 AM TO 9 AM PST THURSDAY FOR ORZ021.
     AIR STAGNATION ADVISORY UNTIL 4 AM PST SATURDAY FOR
     ORZ023-024-026.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST THURSDAY FOR
     PZZ370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PST THURSDAY
     FOR PZZ370-376.

CC
Hazardous weather outlook, Jan 11, 4:30 AM PST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
430 AM PST WED JAN 11 2012

ORZ023-024-026-121230-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-
430 AM PST WED JAN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY. PLEASE SEE THE LATEST ADVISORY MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
SATURDAY. NO OTHER SIGNIFICANT WEATHER IS EXPECTED DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS NECESSARY.

Nearby

Freeze Warnings in Oregon, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.